OT-Bleeding risk with dual warfarin and asprin

A Forum for those with or for those who know people with ICD's and are interested in their ongoing desire and work towards optimum weight.
Post Reply
User avatar
freckles1880
Moderator
Posts: 8664
Joined: April 18th, 2009, 7:19 pm
Location: Broomfield, Colorado

OT-Bleeding risk with dual warfarin and asprin

Post by freckles1880 » November 25th, 2010, 8:25 pm

Bleeding risk with dual antiplatelet therapy needs more vigilance
November 24, 2010 | Sue Hughes
Atlanta, GA - New research showing a "substantial" risk of bleeding with dual antiplatelet therapy—aspirin plus clopidogrel—in the real-world setting suggests that such treatment needs to be approached with more vigilance. The new data, from a study led by Dr Nadine Shehab (Centers for Disease Control and Prevention, Atlanta, GA), is published in the November 22, 2010, issue of the Archives of Internal Medicine [1].

Shehab commented to heartwire: "We know dual antiplatelet therapy increases bleeding somewhat, but most of what we know comes from clinical trials and we wanted to quantify the risk in the real world. The difference between warfarin and dual antiplatelet therapy just for acute hemorrhage was not that large. We thought this was notable and significant. We want people to see that dual antiplatelet therapy is associated with a clinically significant risk. Our data show that doctors can't just put patients on dual antiplatelet therapy and forget about them. These patients are not intensively monitored like those on warfarin, so our message is that doctors still need to be vigilant."



ER visits estimated


The researchers estimated the national incidence of emergency room visits due to bleeding associated with dual antiplatelet therapy from a public health surveillance system for ER visits due to adverse drug reactions, covering 63 hospitals across the US that together are nationally representative of US ERs. The number of ER visits associated with warfarin adverse reactions was also recorded for context.

Results suggested an estimated 7 654 emergency department visits annually associated with dual antiplatelet therapy, compared to 60 575 for warfarin. While practically all the adverse events associated with dual antiplatelet therapy were attributed to bleeding, many of the warfarin ER visits were due to INR changes without bleeding, leaving 40 924 visits attributable to acute hemorrhage.

Warfarin is well known to be a challenging therapy to use . . . but there is not the same perception for dual antiplatelet therapy. Most ER visits with either dual antiplatelet therapy or warfarin were due to minor bleeding. The estimated rate of ER visits involving acute hemorrhages from dual antiplatelet therapy was 1.2 per 1000 outpatient prescription visits vs 2.5 per 1000 outpatient prescription visits for warfarin (risk ratio 0.49; 95% CI, 0.15-0.83).

Among patients requiring hospitalization, while the risk of life-threatening or central nervous system bleeding was higher with warfarin, there was no significant difference in the risk of hospitalization for acute hemorrhages between the two therapies (risk ratio 0.73; 95% CI, 0.38-1.08).

Shehab explained that there is a difference as to how warfarin and dual antiplatelet therapy are perceived by physicians. "Warfarin is well known to be a challenging therapy to use, and we expected to see a high rate of ER visits attributed to this drug, but there is not the same perception for dual antiplatelet therapy. Our data show that dual antiplatelet therapy is also associated with a high risk of bleeding."

These are crucial therapies and we need to keep patients on them Shehab added that even though most of this bleeding is only minor, this is still important as it can lead to patients discontinuing therapy and putting themselves at increased risk of a life-threatening cardiac event. "These are crucial therapies and we need to keep patients on them. Doctors prescribing these therapies need to make sure the patient understands that they may cause bleeding and if they experience bleeding they need to seek medical help, but must not discontinue the treatment."



Three important messages


The researchers offer three messages:

•To prescribers: The risk of bleeding with dual antiplatelet therapy must be taken seriously. Doctors must be vigilant with patients on this therapy.
•To policymakers: Dual antiplatelet therapy should be considered a therapy which has a high risk of adverse events; risk is currently underestimated.
•To patients: You may experience bleeding but this must not lead you to permanently discontinue therapy.
Bob

Medtronic-Visia AF implanted 7-8-2016 stayed with the with 6947 Sprint Quattro Secure lead. Original ICD implant 2-4-2009. ICD turned off 10-6-17 as stage 4 lung cancer taking over.
Major heart attack, carcinogenic shock and quad bypass 10-13-08 post myocardial infarction, old inferior MI complicated by shock and CHF, combined, Atherosclerosis, abdominal aortic Aneurysm, Seroma 7 cm, left leg. Stent in the left main vein 10-7-2014

My "Wardens" are my bride of 54+ years and my daughters.

Nolan

Re: OT-Bleeding risk with dual warfarin and asprin

Post by Nolan » March 19th, 2012, 2:52 am

Asprin can actually do wonderful things. It reduces the potential for circumstances such as center issues and many types of cancer, such as of the intestinal tract, oesophagus, body, back end, awesome. dime.....

Post Reply